Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Louisville, KY

October 24, 2001Butler County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 6:12 PM CDT for Butler County, Grayson County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:12 PM CDT (23:12 UTC)
Expired
Oct 24, 2001, 6:45 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Butler County, KY, Grayson County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 6:30 PM CDTThunderstorm Wind 60 ELeitchfield, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KLMK 242314
SVRSDF
KYC031-085-242345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF YEAMAN TO 12
  MILES SOUTHWEST OF ROCHESTER...OR FROM 44 MILES NORTH OF BOWLING
  GREEN TO 35 MILES WEST OF BOWLING GREEN...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTH HILL AROUND 620 PM CDT
  SHORT CREEK...PINE KNOB...MORGANTOWN AROUND 625 PM   CDT
  WOODBURY...CANEYVILLE AROUND 630 PM CDT
  LEITCHFIELD...READY AROUND 635 PM CDT

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER. STAY AWAY
FROM CREEKS...OTHER FLOOD-PRONE AREAS...AND ANY DOWNED POWER LINES.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.


JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Special weather statement, Oct 24, 4:00 PM CDT, 2 hours 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250400-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON
UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF
CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY.  THE
RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST
ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF
TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF
NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING.

IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH
THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE.
LARGE HAIL MAY ALSO OCCUR.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

STUREY
Local storm report, Oct 24, 5:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
658 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    ENGLISH                   IN   WIND DAMAGE
10/24/01   CRAWFORD                       TREES DOWN ON STATE ROUTE
                                          64. REPORTED BY LOCAL
                                          DISPATCH.
Local storm report, Oct 24, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
708 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    HAWESVILLE                KY   WIND DAMAGE
10/24/01   HANCOCK                        TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0650 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          5 TREES DOWN. REPORTED BY
                                          LOCAL DISPATCH.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 PM CDTSevere Thunderstorm WarningLMKHancock32 min
Oct 24, 5:29 PM CDTSevere Thunderstorm WarningLMKOhio31 min
Oct 24, 5:50 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade40 min
Oct 24, 6:00 PM CDTSevere Thunderstorm WarningLMKOhio30 min
Oct 24, 6:25 PM CDTSevere Thunderstorm WarningLMKLogan50 min
Oct 24, 6:26 PM CDTTornado WarningLMKJefferson34 min
Oct 24, 6:29 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin46 min
Oct 24, 6:36 PM CDTSevere Thunderstorm WarningLMKOldham, Trimble34 min
Oct 24, 6:49 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren46 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson, Spencer44 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby44 min
Oct 24, 6:59 PM CDTSevere Thunderstorm WarningLMKGrayson, Hart46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.